Alert archive / Washington / Freeze Warnings in 2016

Freeze Warning 1, NWS Spokane, WA

June 14, 20167 counties in Washington; 6 counties in Idaho

NWS Spokane, WA issued this freeze warning at Jun 14, 2016, 2:18 PM PDT for 7 counties in Washington; 6 counties in Idaho. It took effect at Jun 15, 2016, 1:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2016, 2:18 PM PDT (21:18 UTC)
In effect from
Jun 15, 2016, 1:00 AM PDT
Expired
Jun 15, 2016, 7:00 AM PDT
In force
6 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Ferry County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 28 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS76 KOTX 142118
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
218 PM PDT TUE JUN 14 2016

...PATCHY FROST TONIGHT IDAHO PANHANDLE AND NORTHEAST
WASHINGTON...

.LOW TEMPERATURES WILL DIP INTO THE 30S TONIGHT IN PORTIONS OF THE
IDAHO PANHANDLE AND NORTHEAST WASHINGTON. WINDS WILL SUBSIDE THIS
EVENING. AS SKIES CLEAR THIS EVENING...TEMPERATURES WILL TUMBLE
QUICKLY. SUB-FREEZING TEMPERATURES WILL NOT BE WIDESPREAD...BUT
FROST WILL BE POSSIBLE IN LOWLAND AREAS OF THE IDAHO PANHANDLE AND
NORTHEAST WASHINGTON.

IDZ001>004-WAZ033-036>038-150700-
/O.NEW.KOTX.FZ.W.0001.160615T0800Z-160615T1400Z/
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
218 PM PDT TUE JUN 14 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 7 AM PDT WEDNESDAY.

* TEMPERATURES...POCKETS OF LOW TO MID 30S.

* IMPACTS...TENDER VEGETATION LIKE TOMATOES...PEPPERS...AND OTHER
  GARDEN PLANTS MAY BE IMPACTED BY FROST. GARDENERS SHOULD COVER
  PLANTS THIS EVENING.

* LOCATIONS...DEER PARK...SPRINGDALE...REPUBLIC...METALINE
  FALLS...PRIEST LAKE...PRICHARD...MOSCOW...PULLMAN...CHENEY...
  DAVENPORT...OUTLYING PORTIONS OF THE SPOKANE...COEUR D'ALENE
  METRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FROST CAN OCCUR AT TEMPERATURES IN THE LOW TO MID 30S AND CAN
IMPACT SENSITIVE GARDEN PLANTS LIKE TOMATOES AND PEPPERS. COVER
SENSITIVE PLANTS THIS EVENING IF YOU LIVE IN THE FREEZE WARNING
AREA.

&&

$$
2 follow-up statements
014 
WWUS76 KOTX 150603
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1103 PM PDT TUE JUN 14 2016

...PATCHY FROST TONIGHT IDAHO PANHANDLE AND NORTHEAST
WASHINGTON...

.LOW TEMPERATURES WILL DIP INTO THE 30S TONIGHT IN PORTIONS OF
THE IDAHO PANHANDLE AND NORTHEAST WASHINGTON. CLEAR SKIES AND
LIGHT WINDS THROUGH THE NIGHT WILL ALLOW TEMPERATURES TO TUMBLE
QUICKLY. SUB-FREEZING TEMPERATURES WILL NOT BE WIDESPREAD...BUT
FROST WILL BE POSSIBLE IN LOWLAND AREAS OF THE IDAHO PANHANDLE AND
NORTHEAST WASHINGTON.

IDZ001>004-WAZ033-036>038-151400-
/O.CON.KOTX.FZ.W.0001.160615T0800Z-160615T1400Z/
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
1103 PM PDT TUE JUN 14 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM PDT WEDNESDAY...

* TEMPERATURES...LOWS IN THE MID 30S.

* IMPACTS...TENDER VEGETATION LIKE TOMATOES...PEPPERS...AND 
  OTHER GARDEN PLANTS MAY BE IMPACTED BY FROST. GARDENERS SHOULD 
  COVER PLANTS THIS EVENING.

* LOCATIONS...DEER PARK...SPRINGDALE...REPUBLIC...METALINE 
  FALLS...PRIEST LAKE...PRICHARD...MOSCOW...PULLMAN...CHENEY... 
  DAVENPORT...OUTLYING PORTIONS OF THE SPOKANE...COEUR D'ALENE 
  METRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FROST CAN OCCUR AT TEMPERATURES IN THE LOW TO MID 30S AND CAN
IMPACT SENSITIVE GARDEN PLANTS LIKE TOMATOES AND PEPPERS. COVER
SENSITIVE PLANTS THIS EVENING IF YOU LIVE IN THE FREEZE WARNING
AREA.

&&

$$
384 
WWUS76 KOTX 151404
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
704 AM PDT WED JUN 15 2016


IDZ001>004-WAZ033-036>038-151515-
/O.EXP.KOTX.FZ.W.0001.000000T0000Z-160615T1400Z/
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
704 AM PDT WED JUN 15 2016

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE WARMED TO ABOVE FREEZING THIS MORNING.
TEMPERATURES TONIGHT ARE NOT EXPECTED TO BE AS COLD BUT LOCALIZED
FROST IS STILL POSSIBLE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Jun 14, 11:42 AM PDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 14, 11:42 AM PDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1142 AM PDT TUE JUN 14 2016

.SYNOPSIS...
Showers and isolated thunderstorms will be common this afternoon
under a chilly upper level low. Breezy winds and showers will
decrease this evening, and temperatures will tumble into the 30s
and low 40s tonight. Some areas may experience frost tonight.
Temperatures will warm a bit during the second half of the week,
but remain below normal through the weekend.

&&

.DISCUSSION...

Showers and isolated thunderstorms will increase between noon and
2 PM as afternoon warming contributes to destabilization of the
atmosphere. The unseasonably cold upper trough (-28C to -30C)
centered over Vancouver Island will produce an environment
favorable for widespread convective showers over the mountains
this afternoon. This type of chilly, "spring-like" environment
frequently produces small cells capable of brief heavy rain, pea
hail, gusty outflow, and a handful of lightning strikes. Our
mid-level flow (700-500mb about 30-40kts) is fairly brisk today
over the Panhandle and much of eastern Washington. Cells should
propagate to the northeast at 30 mph of more. The mid-level flow
is a bit weaker over Okanogan county in north central Washington
(around 20kts), so we will be watching cells over the burn scar
areas around the Methow Valley and Omak closely in the event a
couple of cells track over these vulnerable areas.

A Freeze Warning is being considered for late tonight for portions
of northeast Washington and north Idaho. Sheltered valleys will
experience a decrease in winds by mid evening. If skies remain
clear through the night, temperatures will dip into the low to mid
30s in places like Deer Park, Republic, Metaline Falls, and
Prichard. Sensitive garden plants like tomatoes may be prone to
damage tonight. /GKoch

&&

.AVIATION...
18Z TAFS: Showers will increase between 18z-20z as we quickly
reach our convective temperature under a cold upper trough.
Showers will be the most concentrated over the mountains of
central and north central Washington this afternoon close to the
heart of the 500mb cold pool parked over Vancouver Island. Look
for the strongest cells to produce a handful of lightning strikes,
pea hail, and outflow up to 40 mph. For the TAF sites, there may
be a lightning strike or two in the vicinity, but does not look to
warrant a mention of thunder at this time. Gusty west winds and
showers will dissipate with the loss of daytime heating. Overnight
into Wednesday morning should be cool and clear with patchy valley
fog north of the metro in sheltered valleys.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  38  63  45  63  46 /  40  20  10  10  20  20
Coeur d'Alene  58  39  62  45  62  45 /  40  20  10  20  30  20
Pullman        58  36  60  44  61  46 /  40  10  10  30  40  20
Lewiston       65  45  67  49  67  51 /  50  20  10  30  50  30
Colville       61  39  65  42  67  40 /  50  30  20  10  20  20
Sandpoint      56  38  61  42  61  41 /  60  30  10  20  30  20
Kellogg        53  38  58  42  57  41 /  40  20  20  40  50  30
Moses Lake     67  41  69  46  71  47 /  30  10  10  10  10  10
Wenatchee      65  44  68  49  69  49 /  50  10  20  10  20  20
Omak           65  38  68  44  70  45 /  40  30  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 14, 5:17 AM PDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
517 AM PDT TUE JUN 14 2016

IDZ001>004-026-027-WAZ037-151230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
517 AM PDT TUE JUN 14 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Patchy frost is expected for the Northeast Washington mountain
valleys and the Idaho Panhandle early Wednesday morning. This
could damage sensitive vegetation in the colder spots such as
Chewelah...Deer Park...Springdale...and Priest Lake.

WAZ038-042-043-151230-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
517 AM PDT TUE JUN 14 2016

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Minor flooding and debris flows will be possible in and around
burn scars this afternoon and evening with a threat of scattered
showers and thunderstorms, carrying the potential for locally
heavy rain. Burn scars of note from 2015 wildfires include the
Lime Belt...Tunk Block...North Star and Stickpin. The threat of
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Patchy frost is expected in the Okanogan Highlands around the
Republic area early Wednesday morning. This could damage
sensitive vegetation.

WAZ031>036-041-044-151230-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
517 AM PDT TUE JUN 14 2016

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Gusty winds will develop this afternoon and evening. Speeds
between 10 to 20 mph with gusts up to 30 mph will be possible. The
threat of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather expected at this time.

Nearby

Freeze Warnings in Washington, 2016Freeze Warnings in Idaho, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.